Georgia, 2023Damaging Winds in Georgia, August 15, 2023
August 15, 2023 · NWS CHS · 8 events in 3 counties and zones
The combination of warm and moist conditions occurring ahead of a cold front approaching from the west along with forcing associated with a sea breeze circulation shifting inland led to strong thunderstorms capable of producing damaging winds across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of warm and moist conditions occurring ahead of a cold front approaching from the west along with forcing associated with a sea breeze circulation shifting inland led to strong thunderstorms capable of producing damaging winds across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 15, 2:50 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 15, 2:50 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
350 PM EDT Tue Aug 15 2023
.SYNOPSIS...
A cold front will move into the area tonight, then linger
across the region through Thursday. High pressure will rebuild
late week through the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KCLX is detecting showers and thunderstorms along the sea
breeze. This activity will likely continue through the afternoon
hours, with additional showers and thunderstorms moving in from
the west later in the evening.
The pattern aloft has finally shifted from the ridging of the
last few days to more of a progressive pattern as a mid to upper
level trough swings eastward across the eastern CONUS. At the
surface a cold front will approach the upstate of SC this
afternoon, likely stalling in the vicinity of the Midlands
through the evening and into the overnight. This front will
likely serve as the focus of showers and thunderstorms this
afternoon and evening. Two rounds of showers and tstorms are
forecast this afternoon. Initially isolated coverage is
possible associated with the inland progressing sea breeze. Then
later this evening and into the overnight period additional
showers and storms will likely move into the western zones of
the forecast area, possibly trekking all the way to the
coastline. A strong to severe thunderstorm is possible, as
convective parameters are favorable according to model
soundings. MLCAPE values upwards of 2500 J/kg as well as DCAPE
values around 1000 J/kg will lead to the threat of damaging wind
gusts. Additionally PWAT values are forecast to increase to
around 2.1-2.2 inches, leading to the threat of locally heavy
rainfall. However, the overall severe threat/heavy rain threat
remains fairly low.
The other highlight of today is the continued hot and muggy
conditions across the forecast area. High temperatures have
reached into the mid 90s across most of the forecast area along
with dewpoints in the mid to upper 70s. Heat indices across the
region are reading between 102 and 110F. Some relief from the
heat will come with the showers and thunderstorms along the sea
breeze.
A fairly active overnight is expected across the region as
showers and thunderstorm push into the inland zones this
evening, possibly making it all the way to the coastline later
tonight. At least scattered coverage is possible through the
early morning hours. Even with the convection, temperatures will
be able to cool a few more degrees than previous nights with low
70s inland and mid to upper 70s along the coastal areas.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Pattern Synopsis/Forecast: Opening upper level wave and weakening
surface low pressure will progress through the New England region on
Wednesday while attending surface boundary remains more-or-less
stalled through the central and eastern Carolinas into southeast
Georgia. Larger scale forcing with the front and upper level height
falls is expected to be weaker on Wednesday...as compared to today.
Nonetheless, ample instability will remain draped across the Low
Country with MLCAPE values of 2-3K J/Kg forecast Wednesday
afternoon. Thus scattered to numerous showers and thunderstorms are
a good bet once again Wednesday afternoon into Wednesday evening.
With weaker larger scale forcing, severe weather possibilities will
be lower. However, decent instability and some DCAPE may present at
least a low end chance for stronger storms.
Otherwise, with slightly cooler temperatures anticipated Wednesday,
heat index values are expected to remain under our Heat Advisory
criteria of 110F. Thus no headlines planned at this time.
Thursday-Friday: Boundary will linger across the region for the
later half of the week although gradually lose definition in time.
But with sufficient instability and the inland pressing sea breeze,
scattered showers and thunderstorms are a good bet again on
Thursday, followed by diminished instability/focus and reduced pops
anticipated for Friday. Temperatures remain warm...with highs
running in the lower 90s Thursday and the lower to middle 90s for
Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High amplitude upper level ridging will once again build through the
central CONUS late this week and edge into the southeastern states
going through the weekend and into next week. Surface high pressure
will follow suit and build from the Ohio Valley to the mid Atlantic
this weekend, and eventually off the Atlantic coast next week. This
should act to suppress convection to a large degree...more of the
typical daytime/sea breeze precip chances. That said, there is some
suggestion in blended guidance of a weak-ish coastal trough feature
developing during the Sunday timeframe and resulting in slightly
better precip chances during that time. Will see how that works out,
but I do have a little higher pops across the region for Sunday as
compared to the rest of the long term. Otherwise, temperatures will
continue to run a bit above normal through the period although heat
index readings will ease back below Heat Advisory criteria.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A TEMPO has been introduced at KSAV to account for a sea breeze
thunderstorm moving into the vicinity of the terminal.
Isolated showers and thunderstorms are possible this afternoon
along the sea breeze. Additional showers and thunderstorms are
possible later in the evening associated with an approaching
cold front. Confidence in direct impacts to the terminals
remains low, especially with regards to the isolated coverage
with the sea breeze. The 18Z TAFs have maintained VCTS from
roughly 19-22Z at all three TAF sites. Additionally there is a
period of VCTS from around 1Z to 4Z at KCHS/KSAV to account for
tstorms moving in from the west and impacting the terminals.
Additional amendments will likely be needed as the timing of
these storms becomes more clear.
Extended Aviation Outlook: Periodic flight restrictions are expected
through mid to late week in showers and thunderstorms along with
some potential for overnight shallow fog. Coverage of showers and
thunderstorms will diminish late week and through the weekend.
&&
.MARINE...
Tonight: The region will remain slightly pinched at the surface
between Atlantic high pressure to the east and an approaching
surface trough to the west. This will result in slightly
elevated winds and seas through the overnight period. Generally
SW winds 10 to 15 knots with an occasional gust to 20 knots and
seas 2 to 3 ft, with some 4 ft seas possibly impacting the outer
extent of the Charleston nearshore waters and the 20 to 60 nm
offshore GA waters.
South to southwest flow will prevail across the marine area
Wednesday through Friday, backing a bit more easterly to
southeasterly this weekend and into next week. At this
juncture, winds and waves are expected to remain sub-advisory.
&&
.CLIMATE...
Record High Temperatures:
August 15:
KCHS: 96/1995
Record High Minimum Temperatures:
August 15:
KCHS: 78/1995
KCXM: 83/2021
KSAV: 80/1995
August 16:
KCHS: 78/2019
August 19:
KCHS: 79/2010
August 20:
KCHS: 78/2017
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening for GAZ087-088-
099>101-114>119-137>141.
SC...Heat Advisory until 7 PM EDT this evening for SCZ040-042>045-
047>052.
MARINE...None.
&&
NEAR TERM...CPM
SHORT TERM...Adam
LONG TERM...Adam
AVIATION...Adam/CPM
MARINE...Adam/CPM
CLIMATE...Hazardous weather outlook, Aug 15, 2:21 AM EST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
321 AM EDT Tue Aug 15 2023
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-160730-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
321 AM EDT Tue Aug 15 2023
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-160730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
321 AM EDT Tue Aug 15 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 15, 3:25 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
425 PM EDT Tue Aug 15 2023
SCZ045-050-052-152115-
Inland Berkeley-Tidal Berkeley-Charleston-
425 PM EDT Tue Aug 15 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 425 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hanahan to near
Huger, and moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Mount Pleasant, Goose Creek, Hanahan, Naval Weapons Station
Charleston, Daniel Island, Awendaw, Boone Hall Plantation, and Garris
Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 7977 3310 7948 3316 7986 3294 8004
TIME...MOT...LOC 2025Z 277DEG 10KT 3294 7999 3307 7988
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 15, 4:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
530 PM EDT Tue Aug 15 2023
GAZ088-101-SCZ040-042-047-152215-
Screven-Effingham-Allendale-Inland Jasper-Hampton-
530 PM EDT Tue Aug 15 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, EFFINGHAM,
HAMPTON, ALLENDALE AND JASPER COUNTIES...
At 530 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Captolo to near
Scotia, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Yemassee, Estill, Newington, Furman, Scotia, Coosawhatchie, Lena, and
Grays.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3276 8159 3283 8090 3281 8090 3277 8086
3272 8085 3271 8083 3258 8092 3255 8168
TIME...MOT...LOC 2130Z 252DEG 22KT 3262 8160 3266 8128
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 15, 4:32 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
532 PM EDT Tue Aug 15 2023
GAZ101-118-SCZ047-152215-
Effingham-Inland Chatham-Inland Jasper-
532 PM EDT Tue Aug 15 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM, CHATHAM
AND JASPER COUNTIES...
At 532 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Springfield to near
Godley Station, and moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Pooler, Ridgeland, Springfield, Godley Station, Savannah
International Airport, Rincon, Garden City, and Port Wentworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 8133 3255 8128 3257 8127 3258 8093
3214 8108 3207 8135 3256 8143
TIME...MOT...LOC 2132Z 242DEG 14KT 3237 8129 3215 8127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Screven
- When
- August 15, 4:40 PM EST
- Where
- Screven County, 1.88 mi ESE of Sheppards
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.620, -81.500
The Screven County 911 Call Center reported power lines down on Middleground Road.
Thunderstorm Wind, Screven
- When
- August 15, 4:41 PM EST
- Where
- Screven County, 1.35 mi ENE of Dover
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $16,000
- Reported by
- 911 Call Center
- Coordinates
- 32.590, -81.700
The Screven County 911 Call Center reported a tree brought down power poles near the intersection of Effingham Highway and Highway 301.
Thunderstorm Wind, Screven
- When
- August 15, 4:45 PM EST
- Where
- Screven County, 4.01 mi NE of Newington
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.620, -81.450
The Screven County 911 Call Center reported power lines down near 9762 Newington Highway.
Thunderstorm Wind, Effingham
- When
- August 15, 5:24 PM EST
- Where
- Effingham County, 2.71 mi NW of Egypt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.500, -81.500
The Effingham County 911 Call Center reported a tree down near the intersection of Highway 17 North and Pryor Road.
Thunderstorm Wind, Bulloch
- When
- August 15, 5:24 PM EST
- Where
- Bulloch County, 1.38 mi S of Collegeboro
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.400, -81.780
The Bulloch County 911 Call Center reported a tree and power lines down near 140 Bird Lane.
Thunderstorm Wind, Bulloch
- When
- August 15, 6:03 PM EST
- Where
- Bulloch County, Statesboro
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.450, -81.780
The Bulloch County 911 Call Center reported a tree down near the intersection of South|Mulberry Street and East Vine Street due to thunderstorm outflow.
Thunderstorm Wind, Bulloch
- When
- August 15, 6:13 PM EST
- Where
- Bulloch County, 3.27 mi SSE of Brooklet
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.340, -81.640
The Bulloch County 911 Call Center reported a large tree down on transmission lines|near the intersection of East Highway 80 and Robertson Road due to thunderstorm outflow and heavy rainfall.
Thunderstorm Wind, Effingham
- When
- August 15, 7:27 PM EST
- Where
- Effingham County, 0.9 mi NW of Marlow
- Measured
- 45 kt (52 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -81.390
An Effingham County emergency manager reported a tree fell onto police car near the intersection of Midland Road and Highway 17. The police officer transported to hospital with minor injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 15 to 17, 202321 deaths · 24 events
- Wildfire in California, August 15 to 31, 202323 injured · $2.3 million · 1 event
- Rip Current in Illinois, August 15, 20231 death · 1 event
- Flash Flood and Hail in North Carolina, August 15, 2023$391,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Georgia, August 15, 2023$65,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, August 15, 20232 injured · $1,000 · 76 kt wind · 25 events
- Excessive Heat in Louisiana, August 15, 202327 events
- Hail and Damaging Winds in Maryland, August 15, 2023$23,000 · 1 in hail · 8 events
- Excessive Heat in North Carolina, August 15, 202317 events
- Damaging Winds in Virginia, August 15, 2023$15,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 15, 202313 events
- Lightning Strike in Florida, August 15, 20231 injured · 1 event